Invariant regions for quasilinear reaction-diffusion systems and applications to a two population model

  • Konrad Horst Wilhelm Küfner


We prove that some conditions are sufficient for regions to be invariant with respect to strongly coupled quasilinear parabolic systems indivergence form. This result can be applied to certain two population systems where we can compute the boundaries of the invariant regions by solving ordinary differential equations. Under simple conditions on the parameters we get bounded invariant regions.

MSC 1991 Classification

35B45 35K57 92D25 35B05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    H. AMANN, Dynamic Theory of Quasilinear Parabolic Equations, I. Abstract Evolution Equations,Nonlinear Anal., Theory Methods Appl. 12, 895–919 (1988)Google Scholar
  2. [2]
    H. AMANN, Dynamic Theory of Quasilinear Parabolic Equations, II. Reaction-Diffusion Systems,Differ. Integral Equations 3, 13–75 (1990)Google Scholar
  3. [3]
    H. AMANN, Dynamic Theory of Quasilinear Parabolic Equations, III. Global Existence,Math. Z. 202, 219–250 (1989)Google Scholar
  4. [4]
    H. AMANN, Quasilinear Evolution Equations and Parabolic Systems,Trans. Amer. Math. Soc. 293, 191–227 (1986)Google Scholar
  5. [5]
    H. AMANN, Global Existence for Semilinear Parabolic Systems,J. Reine Angew. Math. 360, 47–83 (1985)Google Scholar
  6. [6]
    H. AMANN, Existence and Regularity for Semilinear Parabolic Evolution Equations,Annali Scuola Norm. Pisa Cl. Sci. (4) 11, 593–676 (1984)Google Scholar
  7. [7]
    H. AMANN, Global Existence and Positivity for Triangular Quasilinear Reaction-Diffusion Systems,Unpublished Manuscript (1989)Google Scholar
  8. [8]
    K.N. CHUEH, C.C. CONLEY, J.A. SMOLLER, Positively Invariant Regions for Systems of Nonlinear Diffusion Equations,Indi. Univ. Math. J. 26, 373–392 (1977)Google Scholar
  9. [9]
    P. DEURING, An Initial-Boundary-Value Problem for a Certain Density-Dependent Diffusion System,Math. Z. 194, 375–396 (1987)Google Scholar
  10. [10]
    J.U. KIM, Smooth Solutions to a Quasilinear System of Diffusion Equations for a Certain Population Model,Nonlinear Anal., Theory Methods Appl. 8, 1121–1144 (1984)Google Scholar
  11. [11]
    K.H.W. KÜFNER, Maximumprinzip, Invariante Gebiete und A Priori Schranken für Parabolische Gleichungen,Diploma Thesis, Bayreuth (1990)Google Scholar
  12. [12]
    K.H.W. KÜFNER, Invariante Gebiete für stark gekoppelte quasilineare parabolische Systeme in Divergenzform und globale Existenz für ein spezielles Gleichungssystem aus der Populationsdynamik,PhD Thesis, Bayreuth (1994)Google Scholar
  13. [13]
    M. MIMURA, Stationary Pattern of Some Density-Dependent Diffusion System with Competitive Dynamics,Hiroshima Math. J. 11, 621–635 (1981)Google Scholar
  14. [14]
    M.A. POZIO, A. TESEI, Global Existence of Solutions for a Strongly Coupled Quasilinear Parabolic System,Nonlinear Anal., Theory Methods Appl. 14, 657–689 (1990)Google Scholar
  15. [15]
    M.H. PROTTER, H.F. WEINBERGER, Maximum Principles in Differential Equations.Springer Verlag, New York (1984). (First published inPrentice Hall, Englewood Cliffs, New Jersey (1967))Google Scholar
  16. [16]
    R. REDHEFFER, W. WALTER, Invariant Sets for Systems of Partial Differential Equations, I. Parabolic Equations.Arch. Rat. Mech. Anal. 67, 41–52 (1977)Google Scholar
  17. [17]
    R. REDLINGER, Invariant Sets for Strongly Coupled Reaction-Diffusions Systems under General Boundary Conditions,Arch. Rat. Mech. Anal. 108, 281–291 (1989)Google Scholar
  18. [18]
    B.J. SCHMITT,Personal Communication.Google Scholar
  19. [19]
    N. SHIGESADA, K. KAWASAKI, E. TERAMOTO, Spatial Segregation of Interacting Species,J. Theor. Biol. 79, 83–99 (1979)Google Scholar
  20. [20]
    M. WIEGNER, Global Solutions to a Class of Strongly Coupled Parabolic Systems,Math. Ann. 292, 711–727 (1992)Google Scholar
  21. [21]
    A. YAGI, Global Solutions to some Quasilinear Parabolic Systems in Population Dynamics,Nonlinear Anal., Theory Methods Appl. 21, 603–630 (1993)Google Scholar
  22. [22]
    Y. YAMADA, Global Solutions for Quasilinear Parabolic Systems with Cross-Diffusion Effects, PreprintGoogle Scholar

Copyright information

© Birkhäuser Verlag 1996

Authors and Affiliations

  • Konrad Horst Wilhelm Küfner
    • 1
  1. 1.Fachgruppe MathematikUniversität BayreuthBayreuthGermany

Personalised recommendations